Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 48, NWS Wichita, KS

May 19, 2024Harvey County, Kansas

NWS Wichita, KS issued this tornado warning at May 19, 2024, 7:44 PM CDT for Harvey County, Kansas. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2024, 7:44 PM CDT (00:44 UTC)
Expired
May 19, 2024, 8:12 PM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Harvey County, KS

The radar

The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:47 PM CDTTSTM WND GST 605 Nw Halstead, KS
May 19, 8:02 PM CDTTSTM WND GST 644 Ene Newton, KSNewton Airport.
May 19, 8:03 PM CDTTSTM WND GST 721 Wsw Whitewater, KSOff duty NWS employee had measurement of 72 mph.
May 19, 8:08 PM CDTTSTM WND DMGNewton, KSExtensive tree damage in and around Newton, many roads blocked. Courtesy of AccuWeather.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:32 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

995 
WFUS53 KICT 200044
TORICT
KSC079-200130-
/O.NEW.KICT.TO.W.0048.240520T0044Z-240520T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
744 PM CDT Sun May 19 2024

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Harvey County in south central Kansas...

* Until 830 PM CDT.

* At 744 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Halstead, moving northeast at 70 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Newton, Halstead, and North Newton around 750 PM CDT.
  Walton around 800 PM CDT.

Other locations impacted by this tornadic thunderstorm include Newton
Airport.

This includes Interstate 135 between Mile Markers 24 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3805 9770 3816 9716 3795 9715 3791 9766
      3791 9770
TIME...MOT...LOC 0044Z 245DEG 63KT 3797 9757 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

LAWSON
1 follow-up statement
224 
WWUS53 KICT 200112
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
812 PM CDT Sun May 19 2024

KSC079-200121-
/O.CAN.KICT.TO.W.0048.000000T0000Z-240520T0130Z/
Harvey KS-
812 PM CDT Sun May 19 2024

...THE TORNADO WARNING FOR HARVEY COUNTY IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

&&

LAT...LON 3805 9770 3816 9716 3795 9715 3791 9766
      3791 9770
TIME...MOT...LOC 0110Z 245DEG 63KT 3817 9701 

$$

LAWSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 19, 5:56 PM CDT, 1 hour 48 minutes earlier. Its key messages:

  • Severe storms likely on this afternoon and evening
  • Another round of severe storms looks to impact the region on Tuesday
  • Additional rounds of storms will continue for Thursday into next weekend
Area forecast discussion, May 19, 5:56 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
556 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Severe storms likely on this afternoon and evening

- Another round of severe storms looks to impact the region on
  Tuesday

- Additional rounds of storms will continue for Thursday into next
weekend

&&

.DISCUSSION...
Issued at 149 PM CDT Sun May 19 2024

Current satellite water vapor imagery shows upper jet
energy/associated upper level wave quickly approaching southwest
Kansas. There is a warm front boundary which extends from
western Kansas into central Kansas. Storms are and should begin
developing over western Kansas and along this warm front
boundary. If a storm can stay latched on this boundary it would
have potential to produce higher end severe weather and even a
tornado. Additional storms will develop over southwest Kansas
and these storms will be in a higher based environment with cold
outflows expected and lower tornado potential. The cold pool
interaction should cause the storms to congeal quickly and form
a line of storms. The line of storms will grow upscale and
intensify, especially with the environment of high DCAPE and
orthogonal 0-3km bulk shear vector/magnitude supporting good
potential for balance on the leading edge of the line storms.
This balance could result in very destructive wind gusts over
80mph, especially for any segment of the line that takes on a
bowing structure. In addition, increasing low-level SRH and
orthogonal 0- 3km bulk shear vector/magnitude supports a few
QLCS tornadoes on leading edge when the line of storms
encounters better low level moisture. This activity will
continue eastward tonight and could have a trailing/lingering
line of storms near the KS/OK border past midnight.

The atmosphere looks more capped during the day on Monday and with
no upper level wave expected if anything can go it would be more
isolated and generally northwest/north of central Kansas. Model
signals continue to suggest another round of severe weather could
affect locations mainly east of the Kansas Turnpike for Tuesday
afternoon/evening. Stronger than normal upper jet winds and
alignment being more orthogonal to the dry line boundary supports
some discrete supercell potential along the dry line where all
severe weather hazards are in play(a few higher end severe storms
are possible in southeast Kansas). Meanwhile the cold front looks to
race southeast and quickly overtake the dry line which should cause
a line of storms to quickly zipper from northeast Kansas southward
into southern Kansas by Tuesday evening.

Wednesday looks to be the one quiet day of the week as surface high
pressure builds over Kansas, and drier air spreads southward in the
wake of Tuesday's system. The quiet conditions looks to be short-
lived as the atmosphere tries to reload and become more active
across the region for Thursday into next weekend. Models continue to
show upper level flow regime remaining in a southwest-westerly
pattern with decent flow aloft, and a couple of upper waves moving
across the central plains. The combination of decent wind flow aloft
and ample moisture/instability nearby supports more opportunities
for severe weather to affect the region.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 557 PM CDT Sun May 19 2024

Severe storms will be the main concern this evening through
early tonight. Current area of intense convection across central
Kansas along just south of the I-70 corridor with strong winds,
hail, very low visibility in heavy rainfall. Next area of
severe convection was moving eastward across southwest Kansas
and will sweep eastward across central and south central Kansas
during the mid-evening hours, capable of damaging winds, hail
and low visibility in heavy rainfall. Strong inflow (south to
southeast winds) ahead of the convection with strong and
variable winds in the wake of the system later this evening.
Some MVFR stratus cigs are expected toward dawn.

KED

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...CDJ
AVIATION...KED
Hazardous weather outlook, May 19, 3:40 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
340 PM CDT Sun May 19 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
340 PM CDT Sun May 19 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late This Afternoon through Tonight

Supercell severe storms capable of tennis ball size hail,
destructive winds greater than 80 mph and tornadoes will affect
portions of central Kansas late this afternoon.

Additional supercell severe storms will be possible early this
evening before becoming more of a line of storms as they move across
central and south central Kansas during the mid to late evening.
These storms will still be capable of destructive winds greater than
80 mph, large hail to at least golf ball size and a tornado.

Strong to marginally severe storms will remain possible to a little
after midnight as they move east from the Flint Hills into parts of
southeast Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm development appears unlikely Monday afternoon and
evening across much of the region. However, if a storm or two is
able to form, the environment will support severe weather.

Additional chances for severe storms exist over eastern Kansas
Tuesday afternoon and evening. Large hail, damaging winds, and a
few tornadoes are possible. Stay tuned for later outlooks.

Periodic thunderstorm chances remain in the forecast Thursday
through early next week. Stay tuned as we continue to refine the
potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through the evening, mainly west the
Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 19, 7:31 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
731 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tstm Wnd Gst     Mcpherson               38.37N 97.67W
05/19/2024  M60 MPH          McPherson          KS   NWS Employee

            Off duty NWS employee reporting 60 mph
            winds.

&&
Local storm report, May 19, 7:32 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
732 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tstm Wnd Dmg     Mcpherson               38.37N 97.66W
05/19/2024                   McPherson          KS   Emergency Mngr

            Powerlines down in the 660 block of West
            Hayes.

&&
Local storm report, May 19, 7:39 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
739 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tstm Wnd Gst     Kingman                 37.65N 98.11W
05/19/2024  E80 MPH          Kingman            KS   Public

            Lots of tree limbs in the roads and power is
            out to some of the town.

&&
Local storm report, May 19, 7:41 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
741 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     Tstm Wnd Gst     Hutchinson              38.07N 97.93W
05/19/2024  M70 MPH          Reno               KS   Mesonet

            KAKE Weathernow Network measures 70 mph
            winds.

&&
Local storm report, May 19, 7:42 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
742 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     Tstm Wnd Dmg     1 WSW Hutchinson        38.06N 97.93W
05/19/2024                   Reno               KS   Broadcast Media

            KAKE reporting roof blown off of a building
            on south Main Street.

&&
Local storm report, May 19, 7:43 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Wichita KS
743 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Dmg     Haven                   37.90N 97.78W
05/19/2024                   Reno               KS   Emergency Mngr

            Roofs blown off of homes.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:03 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion57 min
May 19, 7:16 PM CDTAreal Flood WarningICTMcPherson, Marion, Rice4 hr
May 19, 7:33 PM CDTSevere Thunderstorm Warning Destructive damage threatICTHarvey, Sedgwick57 min
May 19, 7:45 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChase60 min
May 19, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatICTMcPherson, Marion48 min
May 19, 8:01 PM CDTSevere Thunderstorm Warning Destructive damage threatICTButler, Chase, Marion44 min
May 19, 8:26 PM CDTAreal Flood WarningICTSedgwick3 hr
May 19, 8:38 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Chase, Greenwood49 min
May 19, 9:11 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson64 min
May 19, 11:38 PM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, Russell10 hr
May 20, 5:03 AM CDTSpecial Weather StatementICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson87 min
May 20, 6:41 AM CDTSpecial Weather StatementICTLabette, Montgomery64 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.